Migraine Medications and Serotonin Syndrome

Be Knowldgeable But Reasonable about this Rare Syndrome

The drug profile of triptan, used to treat migraines.
The drug profile of triptan, used to treat migraines. MOLEKUUL/Getty Images

The buildup of the chemical serotonin in the body can cause a potentially fatal disease known as the serotonin syndrome. This syndrome is rare but mostly occurs when a patient takes a cocktail of medications that increases serotonin, like a triptan for their migraines and an antidepressant for their depression -- both of which act to increase levels of serotonin in the brain.

How Does Serotonin Syndrome Occur?

It's unclear why some people develop serotonin syndrome and others do not when taking the same cocktail of medications.

Likewise, it's unclear why some people develop only a mild form of serotonin syndrome and others develop a more severe form that is life-threatening.

There are three ways in which the serotonin syndrome may occur:

  • Use of two or more serotonergic medications (meaning medications that increase serotonin levels)
  • Overdose of a single serotonergic medication
  • Increasing the dose of a single serotonergic medication

What are the Signs and Symptoms of Serotonin Syndrome?

Symptoms of serotonin syndrome are highly variable and may include:

  • Restlessness
  • Diarrhea
  • Sweating
  • Fever
  • Difficulty with Balance
  • Confusion
  • Fever
  • Shivering
  • High blood pressure and fast heart rate
  • Pressured Speech

On a physical exam, if your doctor suspects serotonin syndrome, he may look for these signs:

  • Overactive reflexes (hyperreflexia)
  • Involuntary twitching of a muscle (myoclonus)
  • Dilated pupils (mydriasis)

Rare findings of serotonin syndrome that occur in severe cases include:

  • Muscle breakdown
  • Seizures
  • Kidney failure
  • Respiratory (breathing) failure
  • Death

What are Some of the Medications Linked to Serotonin Syndrome?

There are a number of migraine-related medications that have the potential to cause serotonin syndrome. These include the antiemetic Reglan (metoclopramide) and acute migraine medications, like triptans and dihydroergotamines.

Certain preventive migraine medications, like valproic acid and anti-depressants, like selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and tricyclic antidepressants, can also lead to serotonin syndrome.

Other medications include the prescription pain reliever Tramadol (Ultram) or the muscle relaxant cyclobenzaprine (Flexeril). Certain illegal drugs (cocaine), supplements (St. John's wort), and over-the-counter cold medications (e.g. dextromethorphan – known as Robitussin) can also lead to this rare disorder.

How Can I Prevent Serotonin Syndrome?

Be sure your doctor knows all your medications including anything over-the-counter, vitamins, and supplements. This way your doctor can avoid prescribing you too many serotonin-increasing medications, or at least advise you on symptoms if you are taking more than one medication that increases serotonin levels.

In addition, serotonin syndrome usually occurs within one day of increasing a medication dose or adding on a serotonin-increasing medication.

Contact your doctor right away if you are not feeling well or are concerned about serotonin syndrome.

How is Serotonin Syndrome Treated?

The good news is that the majority of cases of serotonin syndrome are mild and resolve with stopping the culprit medication(s). In more serious cases, hospitalization is required.

Bottom Line

The strong role serotonin plays in the body makes it an excellent target for many medications. With that though, comes risk. As in all things, moderation is key here. Do not let the fear of this syndrome stop you from taking medications that can really help you. Instead, remain cautious and sensible by communicating well with your doctor and reporting any new symptoms.

Sources

Ables AZ. Prevention, Diagnosis, and Management of Serotonin Syndrome. Am Fam Physician. 2010 May 1;81(9):1139-42.

Mohammad-Zadeh LF, Moses L, & Gwaltney-Brant SM. Serotonin: a review. J Vet Pharmacol Ther. 2008 Jun;31(3):187-99.

Volpi-Abadie J & Kaye AD. Serotonin Syndrome. Ochsner J. 2013 Winter;13(4): 533–40.

DISCLAIMER: This site is for informational purposes only. It should not be used as a substitute for personal care by a licensed physician. Please see your doctor for diagnosis and treatment of any concerning symptoms or medical condition.

Continue Reading